Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS El Paso, TX

October 7, 2002Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 7, 2002, 1:59 PM MDT for Hidalgo County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2002, 1:59 PM MDT (19:59 UTC)
Expired
Oct 7, 2002, 2:45 PM MDT
In force
46 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 174 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS54 KEPZ 071959
SVRELP
NMC023-072045-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
200 PM MDT MON OCT 7 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HIDALGO COUNTY IN NEW MEXICO

* UNTIL 245 PM MDT

* AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL HIDALGO COUNTY...OR ABOUT 55
  MILES SOUTH OF LORDSBURG...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO REMAIN RURAL SOUTH CENTRAL 
AND EAST CENTRAL HIDALGO COUNTY.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

STAY TUNED TO YOUR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST 
WEATHER INFORMATION.

LAT...LON 3160 10869 3147 10854 3162 10820 3186 10844

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 1:26 PM MDT, 33 minutes earlier.

Area forecast discussion, Oct 7, 1:26 PM MDT, 33 minutes before
LBBAFDELP ALL
TTAA00 KELP DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
126 PM MDT MON OCT 7 2002

SYNOPSIS...
ABUNDANT ATMOSPHERIC MOISTURE AND A SLOW MOVING UPPER LEVEL STORM
SYSTEM WILL COMBINE TO PRODUCE WIDE SPREAD RAIN AND THUNDERSTORMS
ACROSS THE FORECAST AREA TONIGHT.  SOME OF THE RAIN MAY BE HEAVY AT
TIMES WITH SOME FLOODING POSSIBLE ALONG DRAINAGES AND LOW LYING
AREAS.  RAIN WILL BEGIN TO TAPER OFF TOMORROW WITH CLEAR SKIES BY
WEDNESDAY.  DRY PATTERN EXPECTED TO CONTINUE TO THE WEEKEND.
TEMPERATURES WILL WARM BACK TO NEAR NORMALS BY WEEKS END.

DISCUSSION...
SATELLITE AND RADAR IMAGERY INDICATES THUNDERSTORMS CONTINUING TO
FORM OVER THE BOOTHEEL SOUTHWEST NEW MEXICO.   THIS AREA REMAINS
UNDER A DIFFLUENT REGION NORTHWEST OF A SLOW MOVING UPPER LOW IN
NORTHERN NEW MEXICO.  CONSIDERABLE ATMOSPHERIC MOISTURE REMAINS IN
PLACE WITH PWS AROUND AN INCH AND QUARTER OR NEARLY 200 PERCENT OF
NORMALS OVER MOST OF THE AREA ALONG WITH HIGH CAPES AND NEGATIVE
LIS.  RADAR INDICATES TRAINING OCCURRING WITH STORMS MOVING ALONG A
LINE RUNNING FROM SOUTH TO NORTH THAT IS SLOWLY ADVANCING EASTWARD.
FLASH FLOOD WATCH REMAINS IN EFFECT FOR ZONES 22 AND 30.

THREAT OF HEAVY RAIN EXISTS FOR THE ALL OF THE FORECAST AREA WITH A
MOIST UNSTABLE AIR MASS IN PLACE AND FORCING FROM THE UPPER LOW.
MODELS PROG THE UPPER LOW TO SLOWLY TRACK EAST OVERNIGHT PUTTING THE
CWA UNDER AN AREA OF FAVORABLE DIFFLUENT FLOW FOR WIDESPREAD RAIN.
EMBEDDED THUNDERSTORMS PRODUCING HEAVY RAINS AND SMALL HAIL ARE
EXPECTED.  THE POTENTIAL FOR TRAINING THROUGH THE NIGHT ALSO EXISTS.
WITH ALL THESE FACTORS IN PLACE WILL ISSUE A FLASH FLOOD WATCH TO
INCLUDE ALL ZONES OF THE FORECAST AREA INCLUDING SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS FOR TONIGHT.

HEAVY RAIN THREAT TAPERS OFF TOMORROW MORNING AS THE CENTER OF THE
LOW MOVES EAST OF AREA.  WRAP AROUND MOISTURE WILL CONTINUE A CHANCE
OF LIGHT RAIN OVER CWA WITH CLEARING SKIES LATE TUESDAY EVENING.
SKIES SHOULD BE MOSTLY CLEAR BY WEDNESDAY.  DRY CONDITIONS WILL
CONTINUE UNDER A STABLE NORTHWEST FLOW ALOFT TILL THE WEEKEND.  AN
UPPER LEVEL LOW WILL PASS BY TO THE NORTH DURING THE WEEKEND FOR
BREEZY CONDITIONS.

EL PASO               WU  56/ 74/ 55/ 78/ 52  73000
LAS CRUCES            WU  53/ 72/ 49/ 76/ 45  73000
ALAMOGORDO            WU  53/ 72/ 51/ 76/ 48  73000
CLOUDCROFT            WB  39/ 53/ 38/ 57/ 35  73200
TRUTH OR CONSEQUENCES WU  53/ 72/ 50/ 76/ 47  73000
SILVER CITY           WU  47/ 67/ 44/ 71/ 43  72000
DEMING                WU  53/ 72/ 49/ 76/ 46  72000
LORDSBURG             WU  53/ 74/ 49/ 78/ 45  72000
SIERRA BLANCA         WU  54/ 72/ 53/ 76/ 50  74000

.ELP...FLASH FLOOD WTCH TNGT...TX ZNS 55 56
       FLASH FLOOD WTCH TNGT...NM ZNS 22-25 30-32

04

N
Hazardous weather outlook, Oct 7, 5:50 AM MDT, 8 hours 9 minutes before
NMZ022>025-030>032-TXZ055-056-071415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
550 AM MDT MON OCT 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.TODAY AND TONIGHT...
HAZARDOUS WEATHER IS POSSIBLE TODAY.
ABUNDANT MOISTURE IS IN PLACE OVER THE AREA. AN UPPER LEVEL STORM
SYSTEM IS APPROACHING FROM THE WEST WHICH WILL TRIGGER AREA WIDE
SHOWERS AND EMBEDDED THUNDERSTORMS THROUGHOUT THE DAY AND NIGHT.
MOST STORMS WILL NOT REACH SEVERE LIMITS BUT A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. HEAVY RAINFALL AND A
THREAT OF LOCAL FLOODING IS ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER SERVICES MAY BE REQUESTED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...
AN UPPER LEVEL STORM SYSTEM WILL TRACK OVER THE AREA TUESDAY AND
AREA SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH TUESDAY NIGHT.  THE STORM SYSTEM MOVES EAST OF THE AREA AND
THE REST OF THE WEEK LOOKS TO BE DRY. ANOTHER UPPER LEVEL STORM
SYSTEM IS SLATED TO AFFECT THE AREA NEXT WEEKEND.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:07 PM MDTFlash Flood WarningEPZHidalgo113 min
Oct 7, 1:17 PM MDTSevere Thunderstorm WarningEPZHidalgo43 min
Oct 7, 4:53 PM MDTFlash Flood WarningEPZGrant3 hr
Oct 7, 5:34 PM MDTSevere Thunderstorm WarningEPZDoña Ana56 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.